Introduction: Nitrous oxide is widely used in anesthesia. It is usually safe but may be associated with severe side effects when it is used repeatedly or on a prolonged time. Here, we report a case of drug-induced subacute combined spinal cord degeneration related to cobalamin deficiency.
Case report: A 20-year-old man with sickle-cell disease (SS) who was followed for severe recurrent vaso-occlusive crisis with repeated hospital admissions presented with ascending motor and sensitive neurological deficits that were later associated with bladder dysfunction. He was first considered to develop Guillain-Barre syndrome. However, persisting neurological signs despite adequate treatment lately led to diagnose subacute combined medullar degeneration due to abnormal cobalamin (vitamin B12) metabolism induced by repeated use of nitrous oxide during painful episodes of sickle-cell disease.
Conclusion: Inhaled nitric oxide is widely used in the treatment of vaso-occlusive crisis. Clinicians should be aware of possible severe neurologic side effects.
Keywords: Drépanocytose; Myelitis; Myélite; Nitrous oxide; Protoxyde d’azote; Sickle-cell disease; Vitamin B12; Vitamine B12.
Copyright © 2013 Société nationale française de médecine interne (SNFMI). Published by Elsevier SAS. All rights reserved.